Pharmaceutical

Metal-on-Metal Hip Implants Causing Metal Poisoning and Metallosis

5099992843 308cb49869 435x288 Metal on Metal Hip Implants Causing Metal Poisoning and MetallosisMetal-on-metal hip implants such as the DePuy ASR that uses a metal ball and cup or designs such as the Stryker Rejuvenate and ABG II  that uses a metal neck and stem have caused many patients to have adverse effects because of the corrosion of the metal components within the body, resulting in thousands of lawsuits. All of these components are made of cobalt and chromium which, upon corrosion and wear-down, can flake metal particles into the body and cause metallosis.

The body naturally stores a certain level of chromium and cobalt, which promotes healthy cellular function. However, when these metal components from a hip implant rub together, excessive toxic levels of chromium and cobalt ions may be released into the surrounding tissues, which leeches into the bloodstream.

Metallosis is a type of metal poisoning that is a resulting side effect of joint replacing devices such as metal-on-metal hip implants. The symptoms include implant failure, necrosis (tissue and bone death), and organ damage. These side effects may require revision surgery to treat. Common additional symptoms include cardiomyopathy (including heart failure), visual impairment that may lead to blindness, cognitive impairment, thyroid issues, auditory impairment that may lead to deafness, infection, and skin rashes among others.

Metal poisoning occurs when toxic levels of metal build up in the body, which can cause damage to the nervous system, tissue and bone. The results are painful and can be life-threatening.

Thousands of lawsuits have been filed against the manufacturers of metal-on-metal hip implants regarding injuries related to implant failure and metal poisoning. These lawsuits are intended to help recoup lost wages and pay medical expenses for revision surgery and/or injury. Many patients that have fallen victim to these faulty implants have had to undergo revision surgery.

Source: DrugWatch